Regularity of binomial edge ideals of certain block graphs

  • A V JayanthanEmail author
  • N Narayanan
  • B V Raghavendra Rao


We prove that the regularity of binomial edge ideals of graphs obtained by gluing two graphs at a free vertex is the sum of the regularity of individual graphs. As a consequence, we generalize certain results of Zafar and Zahid (Electron J Comb 20(4), 2013). We obtain an improved lower bound for the regularity of trees. Further, we characterize trees which attain the lower bound. We prove an upper bound for the regularity of certain subclass of block-graphs. As a consequence, we obtain sharp upper and lower bounds for a class of trees called lobsters.


Binomial edge ideals Castelnuovo–Mumford regularity block graph tree 

Mathematics Subject Classification

13D02 05E40 



The authors would like to thank Nathann Cohen for setting up SAGE and giving them initial lessons in programming. The authors have extensively used computer algebra software SAGE [16], and Macaulay2 [5], for their computations. Thanks are also due to Jinu Mary Jameson who provided the authors with a lot of computational materials. This research was partly funded by ICSR Exploratory Project (Grant MAT/1415/831/RFER/AVJA) of IIT Madras and Extra Mural Research Project by Sciences and Engineering Research Board, Government of India (Grant EMR/2016/001883). They would also like to thank the anonymous referee for a meticulous reading and making several suggestions which improved the exposition.


  1. 1.
    Crupi M and Rinaldo G, Binomial edge ideals with quadratic Gröbner bases, Electron. J. Comb. 18(1) (2011) Paper 211, 13 pp.Google Scholar
  2. 2.
    Dokuyucu A, Chaudhry F and Irfan R, On the binomial edge ideals of block graphs, An. Ştiinţ. Univ. ‘Ovidius’ Constanta Ser. Mat. 24(2) (2016) 149–158Google Scholar
  3. 3.
    Ene V and Zarojanu A, On the regularity of binomial edge ideals, Math. Nachr. 288(1) (2015) 19–24MathSciNetCrossRefGoogle Scholar
  4. 4.
    Golomb Solomon W, Polyominoes, 2nd ed. (1994) (Princeton, NJ: Princeton University Press) Puzzles, patterns, problems, and packings, With diagrams by Warren Lushbaugh, With an appendix by Andy LiuGoogle Scholar
  5. 5.
    Grayson Daniel R and Stillman Michael E, Macaulay2, a software system for research in algebraic geometry, (1993)–(2002)
  6. 6.
    Herzog J, Ene V, Hibi T, Cohen–Macaulay binomial edge ideals, Nagoya Math. J. 204 (2011) 57–68MathSciNetCrossRefGoogle Scholar
  7. 7.
    Herzog J and Rinaldo G, On the external Betti numbers of binomial edge ideals of block graphs, Electron. J. Combin. 25(1) (2018) Paper 1.63, 10 pp.Google Scholar
  8. 8.
    Hreinsdóttir F, Kahle T, Herzog J, Hibi T and Rauh J, Binomial edge ideals and conditional independence statements, Adv. Appl. Math. 45(3) (2010) 317–333MathSciNetCrossRefGoogle Scholar
  9. 9.
    Kiani D and Saeedi Madani S, The regularity of binomial edge ideals of graphs, arXiv e-prints, arXiv: 1310.6126 October (2013)
  10. 10.
    Kiani D and Saeedi Madani S, The Castelnuovo–Mumford regularity of binomial edge ideals, J. Comb. Theory Ser. A 139 (2016) 80–86MathSciNetCrossRefGoogle Scholar
  11. 11.
    Matsuda K and Murai S, Regularity bounds for binomial edge ideals, J. Commut. Algebra 5(1) (2013) 141–149MathSciNetCrossRefGoogle Scholar
  12. 12.
    Ohtani M, Graphs and ideals generated by some 2-minors, Commun. Algebra 39(3) (2011) 905–917MathSciNetCrossRefGoogle Scholar
  13. 13.
    Rauf A and Rinaldo G, Construction of Cohen–Macaulay binomial edge ideals, Commun. Algebra 42(1) (2014) 238–252MathSciNetCrossRefGoogle Scholar
  14. 14.
    Saeedi Madani S and Kiani D, Binomial edge ideals of graphs, Electron. J. Comb. 19(2) (2012) Paper 44, 6 pp.Google Scholar
  15. 15.
    Saeedi Madani S and Kiani D, On the binomial edge ideal of a pair of graphs, Electron. J. Comb. 20(1) (2013) Paper 48, 13 pp.Google Scholar
  16. 16.
    The Sage Developers, Sage Mathematics Software (Version 6.9) (2015),
  17. 17.
    West Douglas B, Introduction to graph theory, 2nd ed. (2001) (Upper Saddle River, NJ: Prentice Hall, Inc.)zbMATHGoogle Scholar
  18. 18.
    Zafar S and Zahid Z, On the betti numbers of some classes of binomial edge ideals, Electron. J. Comb. 20(4) (2013) Paper 37, 14 pp.Google Scholar

Copyright information

© Indian Academy of Sciences 2019

Authors and Affiliations

  1. 1.Department of MathematicsIndian Institute of Technology MadrasChennaiIndia
  2. 2.Department of Computer Science and EngineeringIndian Institute of Technology MadrasChennaiIndia

Personalised recommendations